Alabama, 2017

Damaging Wind in Alabama, July 14, 2017

July 14, 2017 · NWS HUN · 1 event in 1 county or zone

A severe thunderstorm produced isolated wind damage in Jackson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A severe thunderstorm produced isolated wind damage in Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 14, 5:36 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 14, 5:36 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
636 PM CDT Fri Jul 14 2017

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 218 PM CDT Fri Jul 14 2017

Thunderstorm coverage continues to increase this afternoon with the
bulk of the activity just north of the CWA. We'll be keeping a close
eye on any outflow development from the cells to north as that could
easily initiate additional convection over parts of the CWA.
Mesoanalysis is indicating sfc based CAPE ~2000 J/kg and LI around
minus 5, so expecting a quick development of storms this afternoon
especially around the boundary interactions. 12z sounding data from
BMX and OHX were showing favorable conditions for increased
thunderstorm activity today but lapse rates and a relatively warm
atmosphere through the layer are not incredibly conducive for
widespread strong to severe storms. However, cannot rule out an
isolated storm or two, especially in the northern zones, becoming
severe.

Temps across the area are generally in the low 90s with heat index
values near 100.

.SHORT TERM...(Saturday through Sunday)
Issued at 218 PM CDT Fri Jul 14 2017

We will start to see a bit of a transition in the pattern beginning
on Saturday as a weak cold front shifts through, or washes out over,
the region. Deep layer, and strong ridging, through the upper levels
will moderate as a short wave trough swings through the SE US. As
that short wave encroaches on the TN Valley, expect another round of
scattered to numerous thunderstorms on Saturday afternoon. Much like
the last few days, cannot rule out an isolated storm becoming severe,
but overall widespread strong to severe weather is not expected.
Thunderstorm threat will start to diminish around sunset and through
the late night as the mid/upper level wave shifts east and flow
becomes more zonal. Winds will veer and gain a northerly component
early Sunday helping to filter in some drier and slightly cooler air.
As such, rain chances were knocked down to the 20-30 percent range
on Sunday. Temps are expected to moderate by Saturday, and fall back
into the mid/upper 80s for Saturday and Sunday afternoons with lows
dipping into the upper 60s on Sunday and Monday mornings.

.LONG TERM...(Sunday night through Thursday)
Issued at 218 PM CDT Fri Jul 14 2017

The front is still forecast to stall south of the area Sunday night.
During this time, model guidance shows additional waves of energy
moving southeast into the area around the surface low over the Great
Lakes region. Although the atmosphere will not be as moist, the
forcing/better shear associated with this energy should be able to
produce some isolated to scattered showers and thunderstorms. Cloud
cover and precipitation should keep highs from climbing much above
the upper 80s to lower 90s, but it will remain humid with heat index
values around 100 degrees.

Even drier air aloft pushes into the area Tuesday night into
Wednesday. This is mainly courtesy of a strong and very warm area of
high pressure building east into the area from the southwestern U.S.
This area of high pressure should further reduce any shower and
thunderstorm potential to isolated at best the remainder of the
week. Unfortunately, it will also bring warmer temperatures via 925
mb flow into the area. 925 mb temperatures climb to between 25 and 30
degrees in many models Wednesday of next week. This continues to
build through the end of the week over the area. Raised high
temperatures a bit into the mid 90s across much of the area during
this timeframe. It could even be hotter than this if some model
guidance is correct. Dewpoints should remain in the 60s to near 70
degrees at the very least. So heat index values may flirt again with
advisory criteria, but could remain below with values between 100 and
105 degrees fairly common. This timeframe will need to be monitored
for a minor heat wave if forecasted air temperatures continue to go
higher.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Jul 14 2017

TSRA are moving across portions of the area bringing drops in VIS to
MVFR directly underneath the storms. These TSRA should move off to
the southeast or dissipate after 15/02Z. Then, scattered to broken
cloud cover with VFR conditions should prevail prior to a weak front
arriving late tonight into early tomorrow morning. SHRA activity may
occur with the approach of the front in the early morning hours, but
due to the slow movement of the front have instead left VCTS in the
TAFs after 16Z-17Z. This front should become the focus for TSRA
possibly impacting the TAF sites during the day on Saturday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Barron
SHORT TERM...Barron
LONG TERM...KTW
AVIATION...SL.77

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 14, 12:27 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
127 PM CDT Fri Jul 14 2017

ALZ001>010-016-TNZ076-096-097-151030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
127 PM CDT Fri Jul 14 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Isolated to widely scattered thunderstorms will be possible across
the entire outlook area at any time today and tonight as a weak cold
front approaches from the northwest. However, coverage is expected to
be greatest during the afternoon and early evening hours. A few
strong storms producing wind gusts up to 50 mph, frequent lightning
and locally heavy rainfall will be possible.

Heat index readings will be in the 100 to 105 degree range for most
of the region from late this morning through late this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Numerous thunderstorms are expected on Saturday afternoon as the
cold front crosses the region. Storm coverage will decrease from
north to south on Saturday night as the front advances slowly
southward. However, the front will stall to our south with a low
chance of storms continuing through Tuesday.

Isolated mainly afternoon thunderstorms will be possible on
Wednesday and Thursday, as well.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

12

In the hours before

Special weather statement, Jul 14, 1:45 PM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
245 PM CDT FRI JUL 14 2017

ALZ010-142015-
De Kalb AL-
245 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEKALB COUNTY UNTIL 315
PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fyffe, or near Rainsville. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Payne, Rainsville, Sylvania, Fyffe, Powell, Pine Ridge, Shiloh,
Lakeview, Guest and Peeks Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3439 8573 3433 8595 3448 8603 3448 8602
      3449 8599 3449 8597 3453 8593 3461 8580
TIME...MOT...LOC 1945Z 244DEG 2KT 3445 8592

12
Special weather statement, Jul 14, 2:19 PM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
319 PM CDT FRI JUL 14 2017

ALZ001-002-142045-
Lauderdale AL-Colbert AL-
319 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES UNTIL 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Underwood-Petersville, or 9 miles north of Florence, moving southeast
at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Killen, St. Florian, Underwood-Petersville,
Green Hill, Northwest Alabama Regional Airport, Center Star, Zip City
and Ford City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3492 8780 3500 8770 3500 8755 3492 8738
      3471 8759
TIME...MOT...LOC 2019Z 310DEG 11KT 3494 8766

12
Special weather statement, Jul 14, 2:58 PM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
358 PM CDT FRI JUL 14 2017

ALZ016-142200-
Cullman AL-
358 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
500 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arkadelphia, or 9 miles north of Sumiton. This storm was nearly
stationary.

Wind gusts up to 50 mph...very heavy rainfall...and frequent
lightning will be possible with this storm.

Locations impacted include...
Hanceville, Dodge City, Garden City, Colony, Wilburn, Black Bottom,
Bremen, Arkadelphia and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3389 8701 3390 8710 3391 8708 3393 8710
      3411 8703 3403 8670 3403 8672 3395 8679
      3396 8682 3394 8682 3395 8684 3393 8686
      3394 8688 3392 8689 3391 8692 3387 8694
      3386 8699
TIME...MOT...LOC 2057Z 208DEG 4KT 3388 8699

SL.77
Special weather statement, Jul 14, 5:17 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
617 PM CDT FRI JUL 14 2017

ALZ004-005-007-150000-
Lawrence AL-Morgan AL-Limestone AL-
617 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIMESTONE...WESTERN
MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a cluster of strong
thunderstormf from near Hartselle to near Speake, moving northeast
at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Decatur, Hartselle, Priceville, Falkville, Somerville, Mooresville,
Speake, Basham, Neel and Belle Mina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3432 8714 3449 8724 3469 8687 3444 8674
TIME...MOT...LOC 2316Z 243DEG 20KT 3449 8697

AMP
Special weather statement, Jul 14, 6:03 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
703 PM CDT FRI JUL 14 2017

ALZ006-009-150030-
Madison AL-Jackson AL-
703 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND EAST
CENTRAL MADISON COUNTIES UNTIL 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gurley, or 9 miles southeast of Moores Mill, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gurley, Pleasant Groves, Maysville, Princeton, Garth, Trenton and
Hollytree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3472 8644 3480 8644 3488 8618 3463 8620
TIME...MOT...LOC 0003Z 274DEG 6KT 3476 8638

AMP
Special weather statement, Jul 14, 6:31 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
731 PM CDT FRI JUL 14 2017

ALZ009-150100-
Jackson AL-
731 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL
800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hollytree or 8 miles northeast of Gurley, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Skyline, Pleasant Groves, Hytop, Princeton, Lim Rock,
Garth, Trenton, Larkinsville and Hollytree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3467 8634 3479 8634 3479 8633 3481 8635
      3483 8633 3484 8634 3485 8634 3492 8604
      3465 8601
TIME...MOT...LOC 0030Z 265DEG 11KT 3477 8626

AMP

The radar

The Northeast Alabama radar (KHTX), 22 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 14, 6:34 PM CST
Where
Jackson County, 0.69 mi S of Hollytree
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.790, -86.250

A couple of trees and power lines were knocked down along Highway 65 near Holly Tree, in the Rocky Holler community. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714316.